Alert archive / Nevada / Special Weather Statements in 2017
Special Weather Statement, NWS Reno, NV
NWS Reno, NV issued this special weather statement at Aug 3, 2017, 4:41 PM PDT for 6 counties in Nevada; Alpine County, Lassen County, Mono County, California. It was in force for 109 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2017, 4:41 PM PDT (23:41 UTC)
- Expired
- Aug 3, 2017, 6:30 PM PDT
- In force
- 109 min
- Issued by
- NWS Reno, NV
Counties Alpine County, CA, Lassen County, CA, Mono County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Mineral County, NV, Storey County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 97 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 5:25 PM PDT | TSTM WND GST 59 | 5 Se Mount Rose Ski Are, NV | WASHOE VALLEY MESONET REPORTED A 59 MPH WIND GUST FROM 525 PM TO 530 PM PDT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 11.7 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -326 J/kg
- Mixed-layer LCL
- 2677 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
913
WWUS85 KREV 032341
SPSREV
Special Weather Statement
National Weather Service Reno NV
441 PM PDT THU AUG 3 2017
CAZ071>073-NVZ001>005-040130-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Mono CA-Greater Lake Tahoe Area NV-
Western Nevada Basin and Range including Pyramid Lake NV-
Northern Washoe County NV-Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
441 PM PDT THU AUG 3 2017
...ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE
INTO THE EARLY EVENING...
Isolated to widely scattered thunderstorms will continue developing
over parts of western Nevada, the eastern Sierra, and northeast
California through the early evening hours.
The strongest storms may produce wind gusts of up to 50 mph along
with dime size hail. Any storms that develop will be slow moving, so
brief moderate to heavy rain is also possible. This rain could cause
ponding of water on area roads along with minor rock slides in
steeper terrain.
The storms have been short lived thus far. Even the strongest storms
may last no more than 20 to 30 minutes over a small area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Storms may intensify, so be certain to monitor local radio stations
and available television stations for additional information and
possible warnings from the National Weather Service.
If on or near a lake, get out of the water and move indoors or inside
a vehicle now. Don't be caught on the water in a thunderstorm. Strong
wind gusts and lightning pose an immediate danger to boaters. Gusty
winds will cause a rapid increase in wave heights which may capsize
small boats.
&&
LAT...LON 3756 11896 3807 11934 3824 11961 3845 11968
3881 12003 3885 12016 3960 12046 3970 12070
4019 12088 4022 12099 4082 12131 4088 11926
3918 11778 3909 11780 3901 11818 3892 11819
3847 11770 3789 11842 3778 11828 3746 11871
TIME...MOT...LOC 2336Z 060DEG 16KT 3896 11990
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Aug 3, 3:16 PM PDT, 1 hour 25 minutes earlier.
Area forecast discussion, Aug 3, 3:16 PM PDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Reno NV
316 PM PDT Thu Aug 3 2017
.SYNOPSIS...
Temperatures begin easing down Friday before cooling down to near
average over the weekend. Isolated thunderstorms with localized
heavy rain are expected through Friday, mainly near the Sierra.
Low pressure reaching northwest California will increase the flash
flood and severe thunderstorm threat this weekend into early next
week. Temperatures are expected to remain near average next week.
&&
.SHORT TERM...
Very isolated showers (or at least virga!) and thunderstorms have
developed over Mono County and northward near the Sierra. Normally,
we would be able to see this development from the office; however,
ozone and fine particulate (distant fires) pollution has made it
difficult to see much of the sky this afternoon. Back to convection,
so far it has been mostly modest and short-lived (pulse storms)
given light flow aloft allowing storms to rain on their updrafts
and squelch them.
As the afternoon wears on, however, thunderstorms near the Sierra
could have similar strength as yesterday as the atmosphere hasn't
changed much since then. Expect the stronger storms in the Sierra
to be capable of dropping heavy rain, occasional cloud-to-ground
lightning strikes, and hail up to 1/2" in diameter...with a very
isolated severe thunderstorm (hail to 1") or two not out of the
question due to unpredictable outflow interactions. If any decent
strength storms can get going out in western NV this evening, you
can add strong outflow winds (to 50 mph) to the threats. Storms
should die out by around sunset with little apparent forcing
beyond daytime heating.
Friday, the convective situation is not expected to change much
as the ridge axis remains nearby and winds aloft continue to be
relatively light. As far as high temperatures, they should ease
down a few degrees as temperatures aloft come down a bit with the
ridge weakening slightly. Friday night, a few showers could linger
overnight as moisture increases with southerly flow aloft
developing as the upper ridge shifts into eastern NV.
For the weekend, the threat for stronger thunderstorms with
localized flash flooding increases as moisture remains elevated
(PWATs between 0.8" and 1") and flow aloft increases (potential
for more organized convection) ahead of low pressure near the
northern California coast. The main caveat will be cloud cover,
with the 12Z NAM/GFS simulations indicating the potential for
extensive cloud cover on Saturday. Extensive cloud cover would
reduce the flash flood and severe threat as thunderstorms would
tend to be more isolated and weaker as instability is limited. At
this time, morning NAM/GFS models favor Sunday for a higher
severe threat as they show the possibility of less cloud cover
with some wind shear aloft to increase storm organization. Stay
tuned as any simulation changes could drastically affect the
thunderstorm coverage and nature (more severe threat or more flash
flood threat) for Sunday. Regardless of thunderstorms,
temperatures are expected to finally ease down to near average or
slightly below average. -Snyder
.LONG TERM...Monday through Thursday...
Increasing southwest flow aloft for early next week could bring an
increase in zephyr flows in the afternoon. This would tend to
gradually push convection farther east in the afternoons and
evenings as the week wears on. Moisture may ease down some but is
not progged to decrease drastically, so storms remain on the menu
each day with diurnal heating. Temperatures will remain near
average next week. -Snyder
&&
.AVIATION...
Afternoon and evening thunderstorms through Friday will remain
isolated with the best chance in and near the eastern Sierra. Wind
gusts to 30-35 kts, hail to 1/2" in diameter, and a few cloud-to-
ground lightning strikes will be the main impacts for Sierra
thunderstorms. Out into western and west-central NV including
KRNO/KCXP/KLOL, if any thunderstorms form they have the potential
for stronger outflow winds than in the Sierra. While chances are
low (5-10%) due to sparser coverage, localized wind gusts over
45-50 kts cannot be ruled out. Snyder/Hohmann
&&
.REV Watches/Warnings/Advisories...
NV...Excessive Heat Warning until 11 PM PDT this evening
NVZ001-003>005.
CA...Excessive Heat Warning until 11 PM PDT this evening CAZ070-071.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoIn the hours before
Special weather statement, Aug 3, 2:32 PM PDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Reno NV
232 PM PDT THU AUG 3 2017
CAZ071>073-NVZ001>005-032330-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Mono CA-Greater Lake Tahoe Area NV-
Western Nevada Basin and Range including Pyramid Lake NV-
Northern Washoe County NV-Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
232 PM PDT THU AUG 3 2017
...Isolated to Scattered Thunderstorms Developing...
At 229 PM PDT, Doppler radar was tracking isolated to scattered
thunderstorms over the Sierra and Western Nevada. These storms are
nearly stationary.
Half inch hail and winds in excess of 40 mph will be possible with
these storms. Some of these storms may intensify later on this
afternoon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
During a thunderstorm, seek shelter inside a sturdy structure and
stay away from windows. Hikers and campers should seek shelter in a
vehicle if possible.
&&
LAT...LON 3773 11926 3804 11931 3820 11963 3845 11968
3885 12016 3960 12046 3971 12072 4019 12088
4024 12104 4059 12132 4087 12132 4096 11909
3991 11832 3966 11747 3938 11776 3910 11778
3900 11819 3847 11770 3746 11878
TIME...MOT...LOC 2129Z 000DEG 0KT 3930 11999
AHSpecial weather statement, Aug 3, 2:59 PM PDT, 1 hour 42 minutes before
Special Weather Statement National Weather Service Reno NV 259 PM PDT THU AUG 3 2017 CAZ071-072-NVZ003-032230- Lassen-Eastern Plumas-Eastern Sierra Counties CA- Greater Lake Tahoe Area CA-Greater Reno-Carson City-Minden Area NV- 259 PM PDT THU AUG 3 2017 ...STRONG THUNDERSTORM NORTH OF TRUCKEE... At 257 PM PDT, Doppler radar was tracking a strong thunderstorm over Prosser Creek Reservoir. This storm was nearly stationary. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Prosser Creek Reservoir, Stampede Reservoir, Boca Reservoir, Glenshire-Devonshire Cdp, Floriston, Hirschdale, Dog Valley, Truckee. PRECAUTIONARY/PREPAREDNESS ACTIONS... If on or near a lake, get out of the water and move indoors or inside a vehicle now. Don't be caught on the water in a thunderstorm. Strong wind gusts and lightning pose an immediate danger to boaters. Gusty winds will cause a rapid increase in wave heights which may capsize small boats. Heavy rainfall is occurring with this storm. Expect ponding of water on roadways. In areas of steep terrain, minor rock slides are possible. Drivers should slow down and turn on their headlights if encountering heavy rains. && LAT...LON 3956 12000 3933 12001 3930 12031 3953 12029 TIME...MOT...LOC 2157Z 240DEG 0KT 3942 12015 AH
Special weather statement, Aug 3, 3:34 PM PDT, 1 hour 7 minutes before
Special Weather Statement National Weather Service Reno NV 334 PM PDT THU AUG 3 2017 NVZ003-032300- Greater Reno-Carson City-Minden Area NV- 334 PM PDT THU AUG 3 2017 ...Thunderstorms building over Reno and Sparks... At 331 PM PDT, Doppler radar was tracking a strengthening thunderstorm over Sparks and eastern Reno. This storm was nearly stationary. Half inch hail and winds up to 45 mph will be possible with this storm. Prepare for heavy rain that will reduce visibility as well. Please move inside a sturdy structure or vehicle since lightning will be occurring with this storm. Locations impacted include... Reno, Sparks, Lockwood, Wingfield Springs, Damonte Ranch, Northwest Reno, Spanish Springs, Golden Valley, Reno-Tahoe International Airport, Hidden Valley, Lemmon Valley-Golden Valley, Mustang, Nws Reno, Spanish Springs Airport and Sun Valley. LAT...LON 3940 11978 3957 11990 3969 11974 3946 11956 TIME...MOT...LOC 2231Z 349DEG 1KT 3953 11976 MB
Special weather statement, Aug 3, 3:44 PM PDT, 57 minutes before
Special Weather Statement
National Weather Service Reno NV
344 PM PDT THU AUG 3 2017
CAZ072-NVZ002-032315-
Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-
344 PM PDT THU AUG 3 2017
...Strong Thunderstorm moving over Lake Tahoe...
At 342 PM PDT, Doppler radar was tracking a strong thunderstorm near
Tahoe City, moving southeast at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm. Winds may slosh water into low lying areas on the south
end of Lake Tahoe.
Locations impacted include...
Carson City, South Lake Tahoe, Alpine Meadows, Tahoe City, Incline
Village, Kings Beach, Dagget Pass, Spooner Summit, Glenbrook, Emerald
Bay, Crystal Bay, Zephyr Cove-Round Hill Village, Sugar Pine Point S,
Bliss State Park, Kingsbury, Incline Village-Crystal Bay, Zephyr
Cove, Homewood, Stateline and Meeks Bay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Lake Tahoe, get out of the water and move indoors or
inside a vehicle now. Don't be caught on the water in a
thunderstorm. Strong wind gusts and lightning pose an immediate
danger to boaters. Gusty winds will cause a rapid increase in wave
heights which may capsize small boats.
&&
LAT...LON 3917 12023 3927 11993 3905 11988 3895 11988
3888 12008
TIME...MOT...LOC 2242Z 336DEG 14KT 3914 12009
MBSpecial weather statement, Aug 3, 4:41 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Reno NV
441 PM PDT THU AUG 3 2017
CAZ071>073-NVZ001>005-040130-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Mono CA-Greater Lake Tahoe Area NV-
Western Nevada Basin and Range including Pyramid Lake NV-
Northern Washoe County NV-Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
441 PM PDT THU AUG 3 2017
...ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE
INTO THE EARLY EVENING...
Isolated to widely scattered thunderstorms will continue developing
over parts of western Nevada, the eastern Sierra, and northeast
California through the early evening hours.
The strongest storms may produce wind gusts of up to 50 mph along
with dime size hail. Any storms that develop will be slow moving, so
brief moderate to heavy rain is also possible. This rain could cause
ponding of water on area roads along with minor rock slides in
steeper terrain.
The storms have been short lived thus far. Even the strongest storms
may last no more than 20 to 30 minutes over a small area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Storms may intensify, so be certain to monitor local radio stations
and available television stations for additional information and
possible warnings from the National Weather Service.
If on or near a lake, get out of the water and move indoors or inside
a vehicle now. Don't be caught on the water in a thunderstorm. Strong
wind gusts and lightning pose an immediate danger to boaters. Gusty
winds will cause a rapid increase in wave heights which may capsize
small boats.
&&
LAT...LON 3756 11896 3807 11934 3824 11961 3845 11968
3881 12003 3885 12016 3960 12046 3970 12070
4019 12088 4022 12099 4082 12131 4088 11926
3918 11778 3909 11780 3901 11818 3892 11819
3847 11770 3789 11842 3778 11828 3746 11871
TIME...MOT...LOC 2336Z 060DEG 16KT 3896 11990The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 5:26 PM PDT | Special Weather Statement | REV | Washoe | 109 min |
| Aug 3, 2:32 PM PDT | Special Weather Statement | REV | Churchill, Douglas, Lyon, Mineral, Storey, Washoe | 118 min |
| Aug 3, 3:34 PM PDT | Special Weather Statement | REV | Storey | 26 min |
| Aug 3, 3:44 PM PDT | Special Weather Statement | REV | 31 min | |
| Aug 2, 6:16 PM PDT | Flash Flood Warning | REV | Plumas | 119 min |
| Aug 2, 7:15 PM PDT | Special Weather Statement | REV | Plumas | 60 min |
| Aug 3, 2:59 PM PDT | Special Weather Statement | REV | Sierra | 31 min |
Nearby
Special Weather Statements in Nevada, 2017Special Weather Statements in California, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.